Author: Trofimciuc Marina, ENT doctor
Medication-induced rhinitis (MR) is a form of non-allergic rhinitis, usually associated with the irrational use of topical vasoconstrictors, i.e., nasal decongestants.
Drug-induced rhinitis can be divided into two groups:
? Rhinitis specifically related to decongestants
? Rhinitis associated with other medications such as certain antihypertensives, oral contraceptives, anti-inflammatory drugs, psychotropic drugs, etc.
In some patients, even a few days of decongestant use can be enough to enter a vicious cycle ⚠️
The mucosal edema reappears as the medication’s effect diminishes, necessitating repeated administration. As a result, the dosage and frequency of administrations increase, and the duration of the effect becomes shorter.
It is primarily based on a thorough medical history.
The causal medication of MR and all the related details are determined from the patient’s medical history.
Physical examination of such patients often reveals swollen, hyperemic nasal turbinates.
☘️WHAT IS REBOUND EFFECT?
Rebound – the phenomenon of the reappearance of signs of a disease when the treatment is abruptly stopped. The initially treated symptoms often reoccur, often with greater intensity.
The same applies to MR, where the abrupt discontinuation of medication can lead to the appearance of nasal congestion that is much more troublesome than the original symptoms.
The goal of treatment is to stop the administration of the drug at all costs.
I recommend the following:
1️⃣ Gradually decrease the concentration of the medication.
If you are using a 0.1% decongestant daily, switch to 0.05% and then to 0.025% over time.
2️⃣ Switch to nasal spray to more effectively monitor the administered dosage.
3️⃣ Gradually reduce the frequency of administrations and replace them with nasal hygiene using hypertonic water.
4️⃣ Initiate topical corticosteroid therapy – the dosage and duration will be determined by the ENT doctor.
5️⃣ In some cases, a few doses of systemic corticosteroids may be necessary.
❗If you started using decongestants due to an anatomical problem, surgical treatment may be necessary.